Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS Bismarck, ND

June 18, 20124 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2012, 6:06 PM MDT for 4 counties in North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2012, 6:06 PM MDT (00:06 UTC)
Expired
Jun 18, 2012, 7:00 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:09 PM MDTHAIL 1.7510 Se Epping, NDHAIL STARTED AS DIME AND GOT TO GOLFBALLS... WITH HIGH WINDS REPORTED.
Jun 18, 6:18 PM MDTHAIL 114 W Charlson, ND
Jun 18, 6:30 PM MDTHAIL 11 Nw Keene, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS53 KBIS 190006
SVRBIS
NDC025-053-061-105-190100-
/O.NEW.KBIS.SV.W.0070.120619T0006Z-120619T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM MDT MON JUN 18 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON
  NORTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 700 PM MDT/800 PM CDT/

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF LEWIS AND CLARK STATE PARK...AND MOVING SOUTHEAST AT  
  45 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  WHITE TAIL BAY RECREATION AREA...TOBACCO GARDEN BAY RECREATION
  AREA...WATFORD CITY...CHARLSON...KEENE...WHITE EARTH BAY RECREATION
  AREA...JOHNSONS CORNER...4 BEARS LODGE...NEW TOWN...MANDAREE AND
  VAN HOOK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4804 10215 4742 10304 4816 10371 4831 10345
TIME...MOT...LOC 0005Z 297DEG 38KT 4806 10327
WIND...HAIL 60MPH 1.00IN

$$

TARDIF-HUBER
2 follow-up statements
491 
WWUS53 KBIS 190015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT MON JUN 18 2012

NDC025-053-061-105-190100-
/O.CON.KBIS.SV.W.0070.000000T0000Z-120619T0100Z/
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND-
615 PM MDT MON JUN 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DUNN...EASTERN MCKENZIE...SOUTHWESTERN MOUNTRAIL AND SOUTHEASTERN
WILLIAMS COUNTIES UNTIL 700 PM MDT/800 PM CDT/...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LEWIS AND CLARK STATE PARK...OR 18 MILES EAST OF WILLISTON...MOVING
SOUTHEAST AT 50 MPH.

AT 709 PM CDT...GOLFBALL SIZE HAIL WAS REPORTED IN LONG CREEK. 
ALSO...AT 703 PM CDT...60 MPH WINDS WERE MEASURED AT THE WILLISTON 
AIRPORT.

LOCATIONS IMPACTED INCLUDE...
  CHARLSON...KEENE...WHITE EARTH BAY RECREATION AREA...JOHNSONS
  CORNER...4 BEARS LODGE...NEW TOWN...MANDAREE AND VAN HOOK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4804 10215 4744 10305 4814 10354 4828 10334
TIME...MOT...LOC 0014Z 297DEG 43KT 4802 10308
WIND...HAIL 60MPH 1.75IN

$$

TARDIF-HUBER
908 
WWUS53 KBIS 190032
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT MON JUN 18 2012

NDC025-053-061-105-190100-
/O.CON.KBIS.SV.W.0070.000000T0000Z-120619T0100Z/
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND-
632 PM MDT MON JUN 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
DUNN...NORTHEASTERN MCKENZIE...SOUTHWESTERN MOUNTRAIL AND
SOUTHEASTERN WILLIAMS COUNTIES UNTIL 700 PM MDT/800 PM CDT/...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KEENE...OR 38 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 50 MPH.

IN ADDITION...AT 718 PM CDT...A TRAINED SPOTTER REPORTED QUARTER 
SIZE HAIL...4 MILES SOUTHEAST OF LEWIS AND CLARK STATE PARK.

LOCATIONS IMPACTED INCLUDE...
  4 BEARS LODGE...NEW TOWN...MANDAREE AND VAN HOOK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4795 10320 4819 10291 4804 10215 4752 10293
TIME...MOT...LOC 0031Z 297DEG 43KT 4795 10283
WIND...HAIL 60MPH 1.75IN

$$

TARDIF-HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:41 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 18, 2:41 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT MON JUN 18 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

A CLUSTER OF THUNDERSTORMS IN NORTHEAST MONTANA IS EXPECTED TO
MOVE EAST INTO WESTERN NORTH DAKOTA THROUGH EARLY EVENING. THERE
IS SOME MODEST CAPE IN THE HAIL GROWTH ZONE...AND SOME ISOLATED
HAIL IS POSSIBLE...LIKELY SUB-SEVERE. LARGE-SCALE FORCING WILL BE
ON THE INCREASE OVERNIGHT AS THE UPPER TROUGH APPROACHES FROM THE
WEST AND THE ASSOCIATED SURFACE TROUGH MOVES INTO WESTERN NORTH
DAKOTA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER
MOST OF THE FORECAST AREA AFTER MIDNIGHT. SOME STRONG STORMS COULD
APPROACH THE SOUTHEAST COUNTIES LATE TONIGHT INTO TUESDAY
MORNING...COINCIDENT WITH THE MORE FAVORABLE
MOISTURE/SHEAR/ELEVATED INSTABILITY. SCATTERED SHOWERS AND STORMS
WILL LIKELY PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SEVERE
WEATHER WILL LIKELY STAY TO THE EAST ALONG THE MAIN SURFACE
BOUNDARY. MUCH COOLER AIR WILL PUSH INTO THE FORECAST AREA ON
TUESDAY...AND AFTERNOON HIGHS WILL STRUGGLE TO GET OUT OF THE 50S
IN THE NORTH CENTRAL COUNTIES.

.LONG TERM...TUESDAY THROUGH SUNDAY...

HIGHLIGHTS OF THE EXTENDED FORECAST ARE A GENERAL WARMING TREND
THROUGHOUT THE PERIOD AND CONVECTIVE POTENTIAL INTO NEXT WEEKEND.

FOR WEDNESDAY...WHILE SUBSIDENCE IS EXPECTED IN THE WAKE OF THE
UPPER LEVEL LOW DEPARTING INTO WESTERN ONTARIO...COLD TEMPERATURES
ALOFT SHOULD SUPPORT AT LEAST ISOLATED CONVECTION WITH AFTERNOON
HEATING. NORTHWESTERLY SURFACE FLOW ASSOCIATED WITH THE DEPARTING
SYSTEM SHOULD ALSO YIELD BELOW NORMAL HIGHS RANGING FROM THE 60S
NORTH TO THE LOWER 70S SOUTH. THEREAFTER...AN UPPER LEVEL RIDGE
PROPAGATES INTO THE CENTRAL CONUS AND BUILDS THROUGHOUT THE
WEEK...YIELDING AN INCREASING SURFACE TEMPERATURE TREND WITH
POSSIBLE ABOVE NORMAL TEMPERATURES BY NEXT WEEKEND. THE NEXT BEST
CHANCE FOR CONVECTION APPEARS TO BE FRIDAY INTO SATURDAY MORNING
WITH LEE CYCLOGENESIS ACROSS NORTHEAST WYOMING FAVORABLE FOR LOW
LEVEL JET DEVELOPMENT AND MOISTURE TRANSPORT INTO THE NORTHERN
PLAINS. DEPENDENT UPON THE POSITIONING OF THE UPPER LEVEL RIDGE AXIS
BY NEXT WEEKEND...WHICH REMAINS UNCERTAIN...A RIDGE RUNNING
CONVECTIVE SCENARIO MAY BE POSSIBLE INTO SUNDAY.

&&

.AVIATION...

AS OF 20 UTC...VFR CUMULUS FIELDS WERE OBSERVED ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA...LIKELY ERODING PRIOR TO SUNSET AT
KBIS AND KDIK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR
KISN AND KMOT LATE THIS AFTERNOON. HOWEVER...DUE TO UNCERTAINTY IN
TIMING AND COVERAGE AT THE TERMINALS...WILL CODE AS VCTS FOR NOW.
FOR LATE TONIGHT INTO TUESDAY MORNING...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD WESTERN AND CENTRAL NORTH
DAKOTA...WITH MVFR-IFR CONDITIONS DEVELOPING BY 8-12 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RK
LONG TERM/AVIATION...AYD
Hazardous weather outlook, Jun 18, 2:50 PM MDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUN 18 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
350 PM CDT MON JUN 18 2012 /250 PM MDT MON JUN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF WEST
AND CENTRAL NORTH DAKOTA OVERNIGHT. A FEW STRONGER STORMS ARE
POSSIBLE LATE TONIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL PERSIST TUESDAY OVER MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA. A FEW STRONG THUNDERSTORMS COULD PERSIST
THROUGH MID TUESDAY MORNING IN THE JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA WEDNESDAY AFTERNOON...WITH THE CHANCE OF THUNDERSTORMS
RETURNING TO THE AREA FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

In the hours before

Special weather statement, Jun 18, 5:02 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT MON JUN 18 2012

NDZ009-190000-
WILLIAMS-
602 PM CDT MON JUN 18 2012

...STRONG THUNDERSTORMS MOVING INTO WESTERN NORTH DAKOTA...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES NORTHWEST
OF WILLISTON TO 37 MILES WEST OF WILLISTON...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  THE MONTANA AND NORTH DAKOTA BORDER AROUND 615 PM CDT...
  BLACKTAIL LAKE BY 640 PM CDT...
  WILLISTON BY 700 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TM
Local storm report, Jun 18, 5:54 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     WILLISTON               48.15N 103.63W
06/18/2012  E60 MPH          WILLIAMS           ND   TRAINED SPOTTER

            SPOTTER ESTIMATED 60 MPH WINDS.

&&

TM
Local storm report, Jun 18, 5:55 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             WILLISTON               48.15N 103.63W
06/18/2012  E0.88 INCH       WILLIAMS           ND   PUBLIC

            RELAYED BY MEDIA

&&

TM
Local storm report, Jun 18, 6:00 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             3 N WILLISTON           48.20N 103.63W
06/18/2012  M1.00 INCH       WILLIAMS           ND   BROADCAST MEDIA

            GROUND COVERED WITH HAIL. HAILED FOR PAST 5 MINUTES AND
            STILL HAILING.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:57 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail, Ward37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.